Alert archive / Hawaii / Wind Advisories in 2008
Wind Advisory 17, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Aug 22, 2008, 2:59 AM HST for Hawaii County, Hawaii. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2008, 2:59 AM HST (12:59 UTC)
- Expired
- Aug 23, 2008, 3:28 AM HST
- In force
- 24 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWHW70 PHFO 221259 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 259 AM HST FRI AUG 22 2008 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS... HIZ028-230200- /O.NEW.PHFO.WI.Y.0017.080822T1259Z-080823T1600Z/ BIG ISLAND SUMMITS- 259 AM HST FRI AUG 22 2008 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. EASTERLY WINDS ARE EXPECTED TO BE NEAR THE 30 MPH ADVISORY CRITERIA THROUGH TONIGHT AND MAY NEED TO BE EXTENDED INTO SATURDAY. HIGH PRESSURE TO THE NORTH IN COMBINATION WITH AN MID ATMOSPHERIC TROUGH ARE CAUSING THE EASTERLY WINDS. A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ HOAG
2 follow-up statements
000 WWHW70 PHFO 230144 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 344 PM HST FRI AUG 22 2008 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS... .OVERVIEW...THE GRADIENT BETWEEN A MID-LEVEL TROUGH NEAR THE BIG ISLAND...AND HIGH PRESSURE TO THE NORTH...IS PRODUCING STRONG NORTHEAST TO EAST WINDS OVER THE BIG ISLAND SUMMITS. THE TROUGH WILL MOVE WEST TONIGHT AND SATURDAY...LEADING TO A REDUCTION OF WIND SPEEDS BELOW ADVISORY LEVELS. HIZ028-231415- /O.CON.PHFO.WI.Y.0017.000000T0000Z-080823T1600Z/ BIG ISLAND SUMMITS- 344 PM HST FRI AUG 22 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY... NORTHEAST TO EAST WINDS WILL BE 30 TO 40 MPH THROUGH TONIGHT...AND THEN WEAKEN BELOW ADVISORY LEVELS ON SATURDAY. A WIND ADVISORY FOR THE SUMMITS MEANS THAT WINDS OF 30 TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ BIRCHARD
000 WWHW70 PHFO 231328 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 328 AM HST SAT AUG 23 2008 ...WIND ADVISORY FOR BIG ISLAND SUMMITS CANCELLED... HIZ028-231430- /O.CAN.PHFO.WI.Y.0017.000000T0000Z-080823T1600Z/ BIG ISLAND SUMMITS- 328 AM HST SAT AUG 23 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. WINDS HAVE DECREASED BELOW THE 30 MPH ADVISORY LEVEL. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Aug 21, 8:30 PM HST, 6 hours 29 minutes earlier.
Area forecast discussion, Aug 21, 8:30 PM HST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST THU AUG 21 2008 .SYNOPSIS... STANDARD TRADE WIND WEATHER IS EXPECTED THROUGH THE WEEKEND. HIGH PRESSURE WILL REMAIN TO THE NORTH PRODUCING MODERATE SOMETIMES GUSTY TRADES. THE ATMOSPHERE IS STABLE AND THE PASSING SHOWERS WILL AFFECT MAINLY THE WINDWARD OR MOUNTAIN AREAS. && .DISCUSSION... SATELLITE IMAGERY REVEALS SCATTERED SHOWERS LIKELY TO CONTINUE MOVING OVER THE ISLANDS AND PERHAPS CONTINUING INTO EARLY FRIDAY MORNING. FRIDAY IS STILL EXPECTED TO BE MOSTLY SUNNY WITH ONLY A FEW PASSING SHOWERS. THE SURFACE HIGH PRESSURE CELL FAR NORTH SHIFTS WESTWARD DURING THE WEEKEND BUT THE SURFACE RIDGE REMAINS INTACT TO OUR NORTH. BY MONDAY AND INTO THE NEW WEEK THE HIGH WILL SHIFT BACK TO A TYPICAL SUMMERTIME POSITION FAR TO OUR NORTHEAST...ALL THE WHILE SUSTAINING MODERATE STRENGTH TRADE WINDS EVEN INTO THE SECOND PART OF NEXT WEEK. PASSING SHOWERS ACCOMPANYING THIS WEATHER PATTERN ARE USUALLY BRIEF. THERE WILL BE AN UPPER LEVEL TROUGH MOVING ACROSS THE ISLANDS FROM THE EAST FRIDAY NIGHT AND SATURDAY. THIS APPEARS NOT TO BE A SIGNIFICANT FEATURE FOR OUR WEATHER SINCE IT DOES NOT ADVECT COOLER AIR ALOFT NOR CARRY ADEQUATE MOISTURE TO PRODUCE UNSTABLE ATMOSPHERIC CONDITIONS. IT WILL BE WEST OF KAUAI SUNDAY. THIS UPPER TROUGH ACTS TO SLIGHTLY WEAKEN THE SURFACE PRESSURE GRADIENT THEREFORE PREVENTING TRADES FROM STRENGTHENING BEYOND THE MODERATE 13 TO NEAR 20 MPH RANGE. THE TEMPERATURE INVERSION WILL PROBABLY REMAIN NEAR THE PRESENT 7 TO 9 THOUSAND LEVEL. EASTERLY WINDS AT THE HIGHER ELEVATIONS OF THE VOLCANOES ON THE BIG ISLAND AND HALEAKALA ON MAUI MAY INCREASE TO THE 30 MPH WIND ADVISORY THRESHOLD EARLY FRIDAY AND REMAIN NEAR THAT STRENGTH INTO SATURDAY. THUS A WIND ADVISORY MAY BE NECESSARY FOR THESE HIGH ELEVATION AREAS. THESE WINDS ARE DUE TO THE HIGH TO THE NORTH OR TO THE NORTHWEST AND THE WEAK REFLECTION OF THE INVERTED MID LEVEL TROUGH MOVING NEAR OR JUST SOUTH OF THE ISLANDS. && .HFO WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY UNTIL 4 AM HST SATURDAY FOR MAALAEA BAY- PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS. && HOAG
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 3:39 PM HST | Small Craft Advisory | HFO | 48 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.